Medical Questions > Conditions and Diseases > Arthritis Forum

Osteoarthritis: are epsom salts and diuretic drugs worsening

User Profile
Recently had back urgery (Dec '06), fusion, two discs, now hips have bone spurs. growing pain in shoulders and knees. Could be adolescent abuse.

I've been taking 1 to 1/2 teaspoon epsom salts daily w/ metamucil for fiber and regularity past three years. I know that epsom salts have a dehydrating effect. My blood pressure medication also has a diuretic (sp?). Does "relative" dehydration caused by these two substances aggravate joint deterioration and resultant arthritis effects? This is coming on strong now....have almost given up golf. I'm pretty active, golf, scuba, sailing, skiing. My Dr. sez I'm just getting old (ha ha). I just am wondering if the epsom salts and diuretic are exacerbating this downward slide?


Did you find this post helpful?
|

User Profile
replied October 6th, 2006
Arthritis Answer A1597
It doesn't seem that Epsom and diuretic drugs have any connection with the bone spurs, disc degenerations, joint pain and/or other manifestations of osteoarthritis. Osteoarthritis or osteoarthrosis is a degenerative disease of the joints. It has many names depending upon which joint is affected: spondylosis (vertebral spine), coxarthrosis (hip joint), gonarthrosis (knee) etc. The etiology and mechanisms of the disease are unknown but it is believed that with aging, the imbalance of physical weight over the joints causes degenerative changes in the bone under the joint’s cartilage and in the cartilage itself.
|
Did you find this post helpful?
Must Read
Osteoarthritis is a type of joint disease that causes the most disability in the U.S. But what is osteoarthritis? Review types of osteoarthritis and stages here...
Aging may cause osteoarthritis, but what behaviors put you at risk of developing this type of joint disease? And are you at risk of osteoarthritis?...
Symptoms of osteoarthritis progressively worsen over time. What signs and symptoms can you look for? And when should you seek medical help for joint pain?...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Arthritis , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.